Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 160, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 16, 2007, 4:12 PM CDT for Cottonwood County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2007, 4:12 PM CDT (21:12 UTC)
- Expired
- Jul 16, 2007, 4:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 162112 SVRFSD MNC033-162145- /O.NEW.KFSD.SV.W.0160.070716T2112Z-070716T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 412 PM CDT MON JUL 16 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA * UNTIL 445 PM CDT * AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF BINGHAM LAKE...OR ABOUT 9 MILES NORTH OF WINDOM...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNTAIN LAKE AROUND 425 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR THE AREA. LAT...LON 4411 9507 4395 9520 4384 9491 4407 9487 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 162132 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 431 PM CDT MON JUL 16 2007 MNC033-162145- /O.CON.KFSD.SV.W.0160.000000T0000Z-070716T2145Z/ COTTONWOOD MN- 431 PM CDT MON JUL 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR COTTONWOOD COUNTY... AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR MOUNTAIN LAKE...OR ABOUT 8 MILES NORTHEAST OF WINDOM...MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS SHOWN SIGNS OF WEAKENING RECENTLY. HOWEVER MORE ACTIVITY POSSIBLY PRODUCING STRONG WINDS ARE MOVING INTO SOUTHWEST COTTONWOOD COUNTY. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR THE AREA. LAT...LON 4411 9507 4395 9520 4384 9491 4407 9487 $$ MJF
000 WWUS53 KFSD 162143 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 PM CDT MON JUL 16 2007 MNC033-162152- /O.EXP.KFSD.SV.W.0160.000000T0000Z-070716T2145Z/ COTTONWOOD MN- 442 PM CDT MON JUL 16 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COTTONWOOD COUNTY EXPIRES AT 445 PM CDT... THE STORM HAS WEAKENED AND APPEARS TO BE NO LONGER SEVERE. SOME WIND GUSTS AROUND 40 TO 45 MPH ARE POSSIBLE IN SOUTHERN COTTONWOOD AND JACKSON COUNTIES THROUGH 5 TO 515 PM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR THE AREA. LAT...LON 4411 9507 4395 9520 4384 9491 4407 9487 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:45 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 16, 3:45 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT MON JUL 16 2007 .DISCUSSION... VARIOUS RIDGE RIDING CAP BREAKING SHORT WAVES EXPCD TO MOVE SEWD OVR CWA THIS AFTN INTO THU...DRAGGING FNTL BOUNDARY SWD OVER CWA WITH TIME. NAM SEEMS SLOW WITH THIS PROCESS AND GFS TOO WEAK WITH CONVECTIVE POTENTIAL. FIRST MCS WITH ATTENDANT OUTFLOW BOUNDARY DVLPMT WILL MOVE SSEWD OVR SWRN MN AND FAR ERN SD INTO NWRN IA THRU EARLY TNGT. SO FAR ACTIVITY RATHER MID LVL BASED...BUT MORE SFC BASED COULD DVLP WWD ON OUTFLOW BOUNDARY REST OF AFTN AS FAR WWD AS I29. CAPPING ISSUES TAKE OVER WITH LESS POPS REST OF NGT THRU TUE. HOWEVER...WITH DVLPG E/W FNTL BOUNDARY N OF I90 TUE AND WED...ANY RIDGE RIDER COULD EASILY BREAK CAP LATE TUE AFTN THRU WED NGT...AND BROADBRUSHED POPS ESP ALG AND N OF I90 DUE TO UNCERTAIN TIMING. BOUNDARY SAGS SWD OVR CWA FASTER THAN PREV FCST LATE WED NGT THRU THU AND WILL CUT POPS TO THE NORTH. THEN DRY AND VERY WARM FRI AFTN INTO NEXT WEEK WITH BUILDING UPR RIDGE AND SLY SFC FLOW. && AVIATION... VFR SHOULD PREDOMINATE TAF SITES EXCPT FOR TSTMS APPROACHING FSD FM N AND E THRU EARLY TNGT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM
Hazardous weather outlook, Jul 16, 11:42 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT MON JUL 16 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT...GENERALLY ALONG AND EAST OF A HURON SOUTH DAKOTA TO YANKTON SOUTH DAKOTA LINE. THE MAIN THREAT WOULD BE LARGE HAIL UP TO ABOUT THE SIZE OF QUARTERS OR SLIGHTLY LARGER...AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM ALONG AND EAST OF A YANKTON TO HURON SOUTH DAKOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 16, 3:14 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 10 N ELKTON 44.38N 96.48W
07/16/2007 E60 MPH BROOKINGS SD TRAINED SPOTTER
PEA SIZED HAIL AND BRANCHES DOWN
&&
GHARMONLocal storm report, Jul 16, 3:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 6 NNW WHITE 44.51N 96.69W
07/16/2007 E1.25 INCH BROOKINGS SD TRAINED SPOTTER
&&
GHARMONLocal storm report, Jul 16, 3:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL WHITE 44.43N 96.65W
07/16/2007 E1.00 INCH BROOKINGS SD AMATEUR RADIO
&&
GHARMONLocal storm report, Jul 16, 4:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BROOKINGS 44.31N 96.79W
07/16/2007 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
&&
GHARMONLocal storm report, Jul 16, 4:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL BROOKINGS 44.31N 96.79W
07/16/2007 E0.88 INCH BROOKINGS SD TRAINED SPOTTER
&&
GHARMONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Jul 16, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 43 min |
| Jul 16, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 31 min |
| Jul 16, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.